Latex Allergy In Children

Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
Harvard Medical School
.
Chrome 2001
Chrome 2001
.

Latex Allergy In Children

Allergy
7945
Children And Allergies
Latex Allergy In Children
Latex Allergy In Children
htmGuideLatex
Some children exhibit a hypersensitivity to latex, the natural rubber found in rubber gloves, balloons, baby-bottle nipples, toys and pacifiers.
200602
InteliHealth
2012-01-12
t
InteliHealth Medical Content
2014-07-12

Reviewed by the Faculty of Harvard Medical School

Latex Allergy In Children

Some children exhibit a hypersensitivity to latex, the natural rubber found in rubber gloves, balloons, baby-bottle nipples, toys or pacifiers. A latex allergy occurs when the immune system reacts to proteins found in latex, triggering a defensive reaction that can cause unpleasant and, in some cases, life-threatening symptoms. The most common symptom of latex allergy is a rash where the skin comes in contact with the latex. Balloons can cause lip and facial swelling

In rare cases, latex can cause a severe allergic reaction, called anaphylaxis. This can be fatal if not treated immediately. Symptoms of anaphylaxis include facial swelling, spreading rash, trouble breathing, dizziness or fainting, a rapid heartbeat, stomachache or diarrhea. If any of these occur, call 911 right away.

Children who have undergone many surgeries, such as children with spina bifida or other birth defects that require surgery, are most vulnerable to latex hypersensitivity, most likely because of repeated exposure. Also, children who are allergic to kiwi, banana, chestnut, papaya, peach, nectarine, and avocado may be more prone to latex allergy because of proteins in them that are similar to latex proteins. If your child has to undergo a surgical procedure and already exhibits such food sensitivities, ask your doctor to test your child for latex allergy so that latex-free medical care can be provided.

If your child has been diagnosed with a latex allergy, talk to your doctor about carrying epinephrine (the medication used to treat anaphylaxis) in case of an accidental exposure. It is important that all people caring for your child be aware of the allergy; if this isn’t possible, a medical alert bracelet may be a good idea.

 

9069,
latex allergy,anaphylaxis,facial,hypersensitivity,rash
9069
dmtContent
Last updated January 12, 2012


    Print Printer-friendly format    
   
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.